Funnel Cloud, Bladen
- When
- August 21, 4:27 PM EST to 4:32 PM EST
- Where
- Bladen County, 2 mi WNW of Bladenboro
- Reported by
- Law Enforcement
- Coordinates
- 34.541, -78.832
Law enforcement reported a funnel cloud.
An unstable airmass and a slow moving short wave produced a funnel cloud near Bladenboro.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
An unstable airmass and a slow moving short wave produced a funnel cloud near Bladenboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 21, 2:23 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED MARINE NATIONAL WEATHER SERVICE WILMINGTON NC 323 PM EDT SUN AUG 21 2011 .SYNOPSIS... A PIEDMONT SURFACE TROUGH AND A FEW APPROACHING DISTURBANCES ALOFT WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS TODAY. MEANWHILE A COLD FRONT WILL TRACK ACROSS THE AREA LATE MONDAY INTO TUESDAY SUSTAINING A CHANCE OF RAINFALL. HIGH PRESSURE WILL FOLLOW AND BUILD INTO THE CAROLINAS WEDNESDAY THROUGH THURSDAY. TROPICAL CYCLONE IRENE COULD POTENTIALLY IMPACT THE SOUTHEAST STATES AS WE HEAD INTO NEXT WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM SUNDAY...A COUPLE OF STRONG TO SEVERE STORMS IN THE CARDS FOR THE COUNTY WARNING AREA REST OF THE AFTERNOON INTO THIS EVENING. RICH MOISTURE AVAILABLE COUPLED WITH MIXED LAYER CAPES BETWEEN 2000 AND 3000 J/KG AND PRECIPITABLE WATERS JUST UNDER 2 INCHES PROVIDING A FAVORABLE ENVIRONMENT FOR ROBUST CONVECTION. PIEDMONT TROUGH ALSO WILL BECOME A PLAYER LATER THIS AFTERNOON INTO EARLY EVENING ASIDE FROM AN INLAND ADVANCING SEA BREEZE FRONT. WIND DAMAGE AND HAIL THE PRIMARY THREATS. A WATCH BOX FROM SPC REMAINS POSSIBLE...ESPECIALLY LOOKING AT THE VIGOROUS SHORT-WAVE DIVING RAPIDLY INTO THE WESTERN CAROLINAS PRESENTLY. HAVE SHOT FOR THE UPPER END OF MINIMUM TEMPERATURE GUIDANCE INTO DAYBREAK MONDAY ANTICIPATING CLOUDS AND ELEVATED SYNOPTIC WINDS MAINLY FROM THE UPPER 70S COAST TO THE MIDDLE 70S INLAND. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 3 PM SUNDAY...COLD FRONT WILL PASS THROUGH THE AREA ON MONDAY. BEST UPPER LIFT AND DEEPEST MOISTURE WILL BE SOUTH AND EAST OF THE AREA FOR THE MOST PART SO ONLY EXPECT ISOLATED TO SCATTERED STORMS WITH MAXIMUMS IN THE UPPER 80S TO LOWER 90S. AFTER STORMS WIND DOWN DURING THE LATE AFTERNOON OR EARLY EVENING...FAIR WEATHER IS EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD WITH COOLER TEMPERATURES. MIN TEMPERATURES BOTH NIGHTS WILL BE IN THE MID 60S TO AROUND 70. MAXIMUMS TUESDAY WILL BE IN THE MID 80S TO AROUND 90. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 3 PM SUNDAY...MAIN STORY FOR THE PERIOD IS IRENE AND WHAT/IF ANY IMPACT IT WILL HAVE ON THE ILM AREA. WEAKNESS IN THE UPPER RIDGE WILL DEVELOP AS SERIES OF WEAK UPPER TROUGHS DIG OVER THE EASTERN US...ALLOWING THE STORM TO TURN NORTH. SOME OF THE MEDIUM RANGE GUIDANCE HAS CONTINUED SHIFTING THE TRACK OF IRENE EAST...BUT THERE HAS NOT BEEN A LOT OF RUN TO RUN CONSISTENCY SHOWN IN THE GUIDANCE AND CONFIDENCE THROUGH THE PERIOD IS LOW. IN FACT THE RANGE OF SOLUTIONS HAS THE STORM MAKING LANDFALL ANYWHERE FROM THE EASTERN GULF COAST TO MISSING THE EAST COAST AND RECURVING INTO THE WESTERN ATLANTIC. THE NEXT 24 TO 28 HOURS SHOULD PROVIDE A MUCH CLEARER PICTURE. AHEAD OF IRENES POTENTIAL ARRIVAL A DISSIPATING FRONT SOUTH OF THE AREA AT THE START OF THE PERIOD WILL RETURN NORTH WED AFTERNOON AS BERMUDA HIGH STARTS TO BUILD BACK IN. HAVE CARRIED CHC POP EACH DAY WITH HIGHEST LATE IN THE PERIOD...ASSUMING IRENE HAS SOME IMPACT ON THE REGION. 30S SHOULD COVER WED/THU WITH LOW LEVEL CONVERGENCE FROM ONSHORE FLOW BEING ENHANCED BY DIURNAL INSTABILITY. TEMPERATURES WILL BE NEAR TO ABOVE CLIMO...WITH LOWS POTENTIALLY WELL ABOVE CLIMO LATE IN THE PERIOD. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... AS OF 18Z...CONVECTION POPPING MAINLY ALONG THE SEA BREEZE RESULTANT. WITH 700 MB FLOW SOUTHWEST...EXPECT CONVECTION TO STAY NEAR THE COAST FOR THE FIRST FEW HOURS. SOUTHWEST WINDS WILL BE A BIT STRONGER THAN YESTERDAY...WITH THE GRADIENT TIGHTENING OUT AHEAD OF A COLD FRONT. TONIGHT...STILL A PRETTY GOOD CHANCE FOR CONVECTION AS THE COLD FRONT DROPS IN. HAVE MOVED THE CONVECTION A BIT LATER IN THE PERIOD...BASED ON THE NEW NAM. MONDAY...STILL A CHANCE FOR CONVECTION WITH THE VICINITY OF THE FRONTAL BOUNDARY. EXTENDED OUTLOOK...ISOLATED AFTN SHRA/TSRA THROUGH THE EXTENDED. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM SUNDAY...EXERCISE CAUTION STATEMENT HOISTED FROM MIDNIGHT TONIGHT THROUGH MONDAY MORNING...AS SW WINDS RAMP-UP AHEAD OF AN APPROACHING COLD FRONT. AN ADVISORY NOT OUT OF THE QUESTION MONDAY FOR 20-25 KT WINDS. ADDITIONALLY...STORM MOTION COULD SEND A FEW STRONG TO SEVERE TSTMS OVER THE WATERS REST OF THIS AFTERNOON AND OVERNIGHT. THIS WILL INDUCE A DANGEROUS ENVIRONMENT FOR MARINERS ON THE WATERS THROUGH DAYBREAK MONDAY. WIND-SEAS WILL BUILD TO 3 TO 5 FEET OVERNIGHT WITH SUSTAINED SW WINDS NEARING 20 KNOTS. SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 3 PM SUNDAY...SW WINDS MONDAY MORNING WILL SHIFT TO THE NW MONDAY NIGHT AND VEER TO THE EAST BY TUESDAY NIGHT. SPEEDS WILL RUN 15 KT OR LESS THROUGH MOST OF THE PERIOD EXCEPT MONDAY MORNING WHEN 20 KT WINDS ARE POSSIBLE. SEA HEIGHTS OF 3 TO 5 FEET MONDAY WILL DIMINISH TO 4 FT OR LESS MONDAY AFTERNOON AND REMAIN SO FOR THE REST OF THE PERIOD. LONG TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 3 PM SUNDAY...SOUTHEAST FLOW AROUND 10 KT ACROSS THE WATERS WED INTO THU AS BERMUDA HIGH STARTS TO BUILD BACK IN FROM THE EAST. THU AND BEYOND BECOMES TROUBLESOME. ALL OF THE FORECAST PARAMETERS WILL DEPEND UPON THE TRACK...STRENGTH...AND SIZE OF IRENE. CURRENT FORECAST TRACK WOULD KEEP WINDS WITH AN EASTERLY COMPONENT OVER THE WATERS THROUGH THE END OF THE PERIOD WITH BUILDING SOUTHEAST SWELL. HOWEVER...THERE REMAINS PLENTY OF UNCERTAINTY AND THE 12Z GUIDANCE HAS NOT HELPED CLEAR UP THE PICTURE ANY. FOR NOW HAVE MADE LIMITED CHANGES TO LATER PERIODS...BUT SIGNIFICANT CHANGES COULD BE AFOOT. CURRENTLY HAVE SEAS CAPPED AT 6 FT LATE...BUT CANNOT RULE OUT 3 TIMES THIS VALUE IF IRENE PASSES MUCH CLOSER TO THE WATERS. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...8 SHORT TERM...31 LONG TERM...III AVIATION...43/8
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 412 PM EDT SUN AUG 21 2011 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-222015- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 412 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ110-SCZ054-056-222015- COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN- 412 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-222015- COASTAL PENDER-COASTAL NEW HANOVER- 412 PM EDT SUN AUG 21 2011 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-222015- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 412 PM EDT SUN AUG 21 2011 ...SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT EXERCISE CAUTION. NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 8
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT SUN AUG 21 2011
NCZ099-109-211930-
COLUMBUS-INLAND BRUNSWICK-
229 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK AND COLUMBUS
COUNTIES THROUGH 330 PM EDT...
AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
15 MILES WEST OF LELAND...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE BATARORA...DELCO...RIEGELWOOD...
SANDY CREEK...AND ROUTE 76.
HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
CLOUD TO GROUND LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3420 7805 3418 7826 3427 7834 3436 7821
3435 7820 3436 7817
TIME...MOT...LOC 1829Z 236DEG 8KT 3423 7827
IIISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 246 PM EDT SUN AUG 21 2011 NCZ087-099-211915- COLUMBUS-ROBESON- 246 PM EDT SUN AUG 21 2011 ...A STRONG THUNDERSTORM WILL MOVE ACROSS COLUMBUS AND ROBESON COUNTIES THROUGH 315 PM EDT... AT 245 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 10 MILES SOUTH OF LUMBERTON...MOVING EAST AT 15 MPH. SOME LOCATIONS IMPACTED INCLUDE BOARDMAN...ORRUM...PROCTORVILLE AND ROUTE 74. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. && LAT...LON 3459 7892 3440 7884 3443 7909 3453 7909 TIME...MOT...LOC 1845Z 261DEG 11KT 3449 7900 III
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
430 PM EDT SUN AUG 21 2011
NCZ099-109-SCZ053-212100-
COLUMBUS-INLAND BRUNSWICK-INLAND HORRY-
430 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM NEAR THE STATE LINE NORTH OF LONGS WILL
DRIFT INTO NORTH CAROLINA...
AT 429 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF LONGS...OR ABOUT 8 MILES NORTHWEST OF LITTLE RIVER...MOVING
NORTHEAST AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE BROOKSVILLE...DULAH...GRISSETTOWN...
IREDELL...LONGS...LONGWOOD...PIREWAY AND WAMPEE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
LOCALLY HEAVY RAINFALL.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3399 7888 3410 7869 3396 7848 3389 7863
3386 7875
TIME...MOT...LOC 2029Z 233DEG 7KT 3397 7872
TRASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
516 PM EDT SUN AUG 21 2011
SCZ017-212145-
MARLBORO-
516 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN MARLBORO COUNTY
THROUGH 545 PM EDT...
AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHAVISTOWN...OR ABOUT 8 MILES NORTHWEST OF BENNETTSVILLE...MOVING
EAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE CHAVISTOWN...MCCOLL...WALLACE AND
TATUM.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY
WINDS...SMALL HAIL...CLOUD TO GROUND LIGHTNING. IT IS RECOMMENDED
THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3481 7967 3464 7947 3463 7980 3465 7982
3465 7983 3467 7985 3481 7989 3481 7984
TIME...MOT...LOC 2116Z 262DEG 17KT 3474 7974
TRAThe Wilmington radar (KLTX), 72 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 funnel cloud. Local standard time, as filed.
Law enforcement reported a funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343765.